Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 24, NWS Caribou, ME

August 14, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 14, 2020, 8:08 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 15, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2020, 8:08 PM EDT (00:08 UTC)
In effect from
Aug 15, 2020, 8:00 AM EDT
Expired
Aug 15, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WHUS41 KCAR 150008
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
808 PM EDT Fri Aug 14 2020

MEZ029-030-151200-
/O.NEW.KCAR.BH.S.0024.200815T1200Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
808 PM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
5 follow-up statements
899 
WHUS41 KCAR 150732
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
332 AM EDT Sat Aug 15 2020

MEZ029-030-151545-
/O.CON.KCAR.BH.S.0024.200815T1200Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
332 AM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the middle to upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the middle to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
595 
WHUS41 KCAR 151051
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
651 AM EDT Sat Aug 15 2020

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0024.200815T1200Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
651 AM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the middle to upper 70s 
  may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the middle to 
  upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
960 
WHUS41 KCAR 151337
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
937 AM EDT Sat Aug 15 2020

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0024.000000T0000Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
937 AM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the middle to upper 70s 
  may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the middle to 
  upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN/AStrauser
978 
WHUS41 KCAR 151854
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
254 PM EDT Sat Aug 15 2020

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0024.000000T0000Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
254 PM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the middle to upper 70s 
  may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the middle to 
  upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN/AStrauser
278 
WHUS41 KCAR 152358
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
758 PM EDT Sat Aug 15 2020

MEZ029-030-160100-
/O.EXP.KCAR.BH.S.0024.000000T0000Z-200816T0000Z/
Coastal Hancock-Coastal Washington-
758 PM EDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 6:07 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 14, 6:07 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Caribou ME
607 PM EDT Fri Aug 14 2020

.SYNOPSIS...
High pressure will build to our north through Sunday. A trough of
low pressure will approach on Monday and cross the area Monday
night. High pressure will return on Tuesday then slide east of the
region Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6:07 pm: Did another update to add in heavy rain, gusty wind,
and small hail across mainly northeast Aroostook County for the
next couple of hours. Some decent radar returns showing up, and
the stronger cores likely contain at least some small hail and
brief gusty wind.

Previous discussion:
High pressure north of the area, supported by a weak rex block
over Quebec, will keep us in a relatively cool and dry airmass
through the weekend. A weak upper low pivoting south across the
area will bring some patchy mid level clouds to northern and
central areas overnight. Otherwise, a clear to partly cloudy sky
is expected. The high to our northeast, centered over the Gulf
of St. Lawrence, will bring a mostly sunny and dry day on
Saturday. Some patchy clouds are possible Downeast where the
remnants of the weak upper low will be dropping south.
Otherwise, a sunny sky is expected with temperatures near normal
for this time of year.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
High pressure to our northeast, ridging down into the northern part
of our area, will bring a mostly clear and very cool night Saturday
night with lows in northwestern parts of the area dropping into the
40s. This will be followed by a sunny, tranquil and seasonable day
on Sunday with dry air and high pressure cresting the region. High
pressure over the area will begin to slide back east Sunday night. A
very weak return flow behind the high will raise dew points just a
bit and some clouds may begin to increase well ahead of an
approaching trough from the west. The slightly higher dew points and
increase in clouds will make Sunday night not as cold as Saturday
night. Low pressure centered over Hudson bay on Monday will pull a
weak occluded front toward the area Monday. A light southerly flow
will set up ahead of this front and behind the departing high and
clouds will begin to increase Monday. Some showers may start to
stray into western areas at the end of the day Monday ahead of the
front. Otherwise, dry weather is expected across the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Monday night into Tuesday morning a trough approaches with an
associated cold front swinging through Northern New England.
Models guidance since yesterday has slowed progression through
the area by about 12 hours. This slower west to east period
suggests an extended period of showers and storms all day
Tuesday into Tuesday Night. Although it relaxes, the overall
trough pattern over the Eastern US remains in place from Tuesday
into late week. Wednesday slight ridging noses into the area
which should keep us mainly dry but some increased cloud cover
will approach from the Northwest by late Wednesday evening as a
shortwave approaches in the trough. That shortwave will cross
the area Thursday with a surface cold front producing some
showers & storms. Models begin to split by next weekend with
some suggesting high pressure and a return to warm late summer
conditions while others continue the rain chances. Temperatures
throughout the period will remain at or above daily normals.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM:
Friday night: VFR, becoming IFR in low clouds Downeast late.
Light NE breeze.

Saturday: IFR Downeast early. Otherwise, VFR, NE breeze.

SHORT TERM:
Saturday night: VFR, Light NE breeze.

Sunday: VFR: Light and variable wind.

Sunday night: VFR: Light and variable wind.

Monday: VFR. Light S wind.

&&

.MARINE...
NEAR TERM:
A SCA will be up late tonight into Saturday afternoon for
northeast winds gusting up to 25 kt over the offshore waters.
Visibilities will be good and seas up to 4 ft.

SHORT TERM:
Winds will remain below SCA Saturday night through Monday:
Visibilities are expected to remain good through Monday.

&&

.CLIMATE...
Today was the 51st day this year with a high of 80 degrees (F)
or warmer in Caribou. This ties with 1999 for the most 80
degree days in a year.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT
     Saturday for ANZ050-051.

&&

Near Term...Bloomer/CB
Short Term...Bloomer
Long Term...Sinko
Aviation...Bloomer/CB/Bloomer
Marine...Bloomer/CB/Bloomer
Climate...CB
Hazardous weather outlook, Aug 14, 3:13 AM EDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
313 AM EDT Fri Aug 14 2020

ANZ050>052-MEZ001>006-010-011-015>017-031-032-150715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
313 AM EDT Fri Aug 14 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-150715-
Coastal Hancock-Coastal Washington-
313 AM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 14, 5:25 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
525 PM EDT Fri Aug 14 2020

MEZ001-142215-
Northwest Aroostook-
525 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 523 PM EDT, a strong thunderstorm was located 8 miles south of
Madawaska, moving southwest at 25 mph.

Half inch hail is possible with this storm along with brief wind
gusts to 35 mph.

Locations impacted include...
Fort Kent, Madawaska, Frenchville, New Canada, Cross Lake, Grand
Isle, Sinclair, Daigle, Guerette and Saint Agatha.

If outdoors, seek shelter inside a building.

LAT...LON 4724 6814 4714 6825 4709 6838 4726 6852
      4730 6819
TIME...MOT...LOC 2123Z 066DEG 22KT 4724 6826

CB
Special weather statement, Aug 14, 5:55 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
555 PM EDT Fri Aug 14 2020

MEZ002-150000-
Northeast Aroostook-
Including the cities of Presque Isle, Caribou, Van Buren,
and Mars Hill
555 PM EDT Fri Aug 14 2020

...Scattered Thunderstorms Early This Evening...

Scattered thunderstorms have developed across northeast Aroostook
County early this evening. The thunderstorms are moving to the
southwest at around 25 mph. The storms may contain hail up to one
half inch in diameter, wind gusts to 35 mph, and brief heavy
downpours. The thunderstorm activity is expected to end by around
8 pm this evening. If you have any outdoor plans early this
evening, be prepared to head indoors if you hear thunder.

CB

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.